Alert archive / Wisconsin / Special Weather Statements in 2014
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Aug 4, 2014, 3:16 PM CDT for Iron County, Wisconsin. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 3:16 PM CDT (20:16 UTC)
- Expired
- Aug 4, 2014, 3:30 PM CDT
- In force
- 14 min
- Issued by
- NWS Duluth, MN
County Iron County, WI
The radar
The Duluth radar (KDLH), 192 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
074
WWUS83 KDLH 042016
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT MON AUG 4 2014
WIZ004-042030-
IRON-
316 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHEASTERN IRON COUNTY...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN IRON COUNTY...MOVING
SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
RURAL IRON COUNTY AT 330 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4608 9009 4612 8992 4606 8991 4598 8992
4597 8993 4597 9004
$$
GROCHOCINSKIWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:15 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 4, 3:15 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 315 PM CDT MON AUG 4 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 315 PM CDT MON AUG 4 2014 AT 315PM/2015Z...SURFACE HIGH PRESSURE WAS CENTERED OVER LAKE SUPERIOR AND THE NORTHERN PLAINS. THERE WAS A WEAK SURFACE LOW OVER FAR SE MINNESOTA. ITS SUBTLE INVERTED TROUGH EXTENDED NORTH INTO NW WISCONSIN. THERE WAS A SHORTWAVE OVER NW ONTARIO...JUST NORTH OF THE ARROWHEAD...MOVING TO THE ESE. A LAKE BREEZE HAD MOVED WELL INLAND ALONG THE BAYFIELD PENINSULA...TWIN PORTS AREA...AND ALONG THE NORTH SHORE. SKIES WERE GENERALLY CLEAR CLOSER TO THE LAKE SUPERIOR...BUT PARTLY CLOUDY SKIES COVERED MUCH OF THE REST OF THE FORECAST AREA. THERE WAS A BAND OF SHOWERS AND STORMS IN NW WISCONSIN ALONG OR AHEAD OF THE INVERTED TROUGH. THERE WERE SCATTERED LIGHT SHOWERS OVER THE NORTHERN ARROWHEAD...THE INLAND PORTION OF COOK COUNTY. TEMPERATURES WERE IN THE LOW TO MIDDLE 70S OVER MOST OF THE NORTHLAND...WITH DEW POINTS RANGING FROM THE UPPER 40S AND LOW 50S OVER THE NORTHERN FORECAST AREA...AND 50S TO LOW 60S OVER THE SOUTHERN FORECAST AREA. THROUGH EARLY THIS EVENING...THERE COULD CONTINUE TO BE ISOLATED TO SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER NW WISCONSIN AS THE INVERTED TROUGH MOVES THROUGH THE AREA...AS WELL AS ISOLATED SHOWERS AND STORMS OVER THE NORTHERN ARROWHEAD UNTIL THE APPROACHING SHORTWAVE PASSES THE REGION. LATER TONIGHT...THERE SHOULD BE CLEARING OVERNIGHT AS THE HIGH PRESSURE MOVES INTO THE REGION AND THAT SHORTWAVE MOVES OUT. THERE COULD BE SOME INCREASING CLOUD COVER OVER THE FAR NORTH LATER TONIGHT AS ANOTHER WEAK SHORTWAVE IN CANADA APPROACHES THE NORTHERN MINNESOTA. THE VERY LIGHT AND CLEAR SKIES WILL BE A RECIPE FOR FOG. MODEL SURFACE CONDENSATION PRESSURE DEFICITS SUGGEST SOME FOG FOR MOST OF THE FORECAST AREA...SO I INCLUDED PATCHY FOG IN THE FORECAST FOR LATE TONIGHT. TUESDAY...HIGH PRESSURE OVER THE REGION WILL GENERALLY PROVIDE PARTLY TO MOSTLY SUNNY SKIES AND LIGHT WINDS. LIGHT NW FLOW OVER THE ARROWHEAD AND A PASSING WEAK SHORTWAVE COULD CAUSE ENOUGH AFTERNOON AND EARLY EVENING INSTABILITY TO GENERATE LIGHT SHOWERS AND WEAK STORM OVER THE NORTHERN ARROWHEAD. TUESDAY NIGHT...IT WILL BE ANOTHER RELATIVELY CLEAR NIGHT WITH LIGHT WINDS. FOG IS POSSIBLE...BUT CONFIDENCE IS TOO LOW THIS FAR OUT TO INCLUDE IN THE FORECAST YET. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 315 PM CDT MON AUG 4 2014 THE MAIN FEATURE FOR THE EXTENDED PERIOD WILL BE HIGH PRESSURE OVER THE WESTERN GREAT LAKES. WINDS WILL BE BE ONSHORE FOR THE START OF THE PERIOD KEEPING TEMPERATURES COOLER NEAR LAKE SUPERIOR. THE HIGH WILL MOVE SLOWLY TO THE EAST BY THURSDAY NIGHT ALLOWING FOR A WEAK SHORTWAVE TO ENTER FROM THE NORTHERN PLAINS. THIS WILL BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS FOR MAINLY WESTERN SECTIONS OF THE FORECAST AREA INCLUDING THE BRAINERD LAKES REGION. RECENT TRENDS OF THE ECMWF AND GFS KEEPS THE NORTHLAND DRY THROUGH FRIDAY AFTERNOON SO WILL MONITOR TRENDS IN POSSIBLY REMOVING THE PRECIPITATION FROM THE FORECAST ON THURSDAY NIGHT. MOIST SOUTHERLY WINDS ON THE BACK SIDE OF THE RETREATING HIGH PRESSURE SYSTEM WILL BRING CHANCES OF SHOWERS AND THUNDERSTORMS TO THE WESTERN AREAS AGAIN ON FRIDAY AND SATURDAY. A DEEP LOW PRESSURE SYSTEM OVER SOUTHEASTERN MANITOBA AND AN ASSOCIATED APPROACHING COLD FRONT FROM THE GREAT PLAINS WILL BRING A BETTER CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. MODEL DIFFERENCES ARISE ON MONDAY AS THE ECMWF KEEPS THE NORTHLAND DRY WHILE THE GFS LINGERS KEEPS THE CHANCE OF PRECIPITATION LINGERING. WILL KEEP THE INHERITED FORECAST OF A WET MONDAY FOR AREAS OF NORTHWESTERN WISCONSIN. TEMPERATURES WILL REMAIN ON THE SEASONAL SIDE THROUGH THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1234 PM CDT MON AUG 4 2014 MVFR CEILINGS AT HYR AND DLH WILL IMPROVE TO VFR BY 19Z. LIGHT NORTHEAST WINDS WITH CLOUD BASES BETWEEN 4K AND 6K FT WILL BE FOUND OVER THE TAF LOCATIONS THROUGH THIS EVENING. CLEAR SKIES AND CALM WINDS WILL LEAD TO IFR VISIBILITIES OVER HYR...HIB AND DLH FROM AROUND 8Z AND CONTINUE TO 13Z. ALSO HAVE A SCT DECK OF LOW CLOUDS FOR THESE LOCATIONS TO ACCOUNT FOR THE LOW LEVEL MOISTURE. VFR CONDITIONS RETURN TO ALL TAF SITES AFTER 13Z WITH LIGHT WINDS AND DEVELOPING VFR CUMULUS FIELD AROUND 16Z. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 75 56 77 / 0 0 0 10 INL 49 78 53 81 / 0 20 0 10 BRD 53 78 56 79 / 0 0 0 10 HYR 52 76 51 79 / 10 0 0 10 ASX 50 73 52 75 / 0 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR MNZ037. WI...BEACH HAZARDS STATEMENT UNTIL 8 PM CDT THIS EVENING FOR WIZ001. LS...NONE. && SHORT TERM...GROCHOCINSKI LONG TERM...KK AVIATION...KK
Hazardous weather outlook, Aug 4, 2:36 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 236 PM CDT MON AUG 4 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 236 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST WISCONSIN AND OVER THE INTERIOR NORTHERN ARROWHEAD IN MINNESOTA THROUGH EARLY THIS EVENING. NO SEVERE STORMS ARE EXPECTED...BUT SOME STORMS IN NORTHWEST WISCONSIN COULD PRODUCE BRIEF SMALL HAIL. THERE IS A HIGH RISK OF RIP CURRENT ALONG PARK POINT BEACH IN DULUTH THROUGH THIS EVENING. A HIGH RISK OF SWIMMING HAZARDS MEANS THAT DANGEROUS WAVES AND CURRENTS ARE EXPECTED ALONG THE SHORE. SWIMMING CONDITIONS MAY BE LIFE THREATENING TO ANYONE ENTERING THE WATER. RIP CURRENTS WERE OBSERVED ALONG PARK POINT BEACH EARLIER TODAY...WHICH PROMPTED THE ISSUANCE OF THE HIGH RISK. PATCHY FOG IS EXPECTED OVER MUCH OF THE NORTHLAND LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN ARROWHEAD OF MINNESOTA TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. NO SEVERE STORMS ARE EXPECTED. THERE ARE VERY LOW CHANCES OF THUNDERSTORMS OVER CENTRAL AND NORTH CENTRAL MINNESOTA FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. THE CHANCES OF STORMS SPREADS TO THE REST OF THE NORTHLAND SATURDAY AND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-051200- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 236 PM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE LOW CHANCES OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR SATURDAY THROUGH SUNDAY. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 4, 2:25 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
225 PM CDT MON AUG 4 2014
WIZ004-041945-
IRON-
225 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...
AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MERCER...MOVING SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
MERCER BY 230 PM...
MANITOWISH BY 245 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4605 8999 4615 9019 4624 9013 4629 9001
4626 8991 4612 8992
GROCHOCINSKISpecial weather statement, Aug 4, 2:45 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT MON AUG 4 2014
WIZ004-042000-
IRON-
245 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN EASTERN IRON COUNTY...
AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MANITOWISH...MOVING SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
RURAL IRON COUNTY AT 300 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4598 8993 4612 9016 4620 9012 4625 8998
4623 8991 4600 8991
GROCHOCINSKISpecial weather statement, Aug 4, 3:01 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
301 PM CDT MON AUG 4 2014
WIZ004-042015-
IRON-
301 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHEASTERN IRON COUNTY...
AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MANITOWISH...MOVING
SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4610 9010 4621 8997 4618 8992 4598 8992
4597 8993 4597 8995
GROCHOCINSKISpecial weather statement, Aug 4, 3:02 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 302 PM CDT MON AUG 4 2014 WIZ003-004-009-042015- ASHLAND-IRON-PRICE- 302 PM CDT MON AUG 4 2014 ...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4609 9034 4618 9018 4600 8996 4593 9021 GROCHOCINSKI
Special weather statement, Aug 4, 3:15 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT MON AUG 4 2014
WIZ004-009-042030-
IRON-PRICE-
315 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHERN IRON COUNTY...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TURTLE FLAMBEAU FLOWAGE...MOVING SOUTHEAST
AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
RURAL IRON COUNTY AT 330 PM
RURAL PRICE COUNTY AT 330 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4608 9029 4612 9012 4598 9000 4597 9003
4595 9004 4591 9023
GROCHOCINSKISpecial weather statement, Aug 4, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
316 PM CDT MON AUG 4 2014
WIZ004-042030-
IRON-
316 PM CDT MON AUG 4 2014
...STRONG THUNDERSTORM WITH SMALL HAIL IN SOUTHEASTERN IRON COUNTY...
AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN IRON COUNTY...MOVING
SOUTHEAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...
* THE THUNDERSTORM WILL BE NEAR...
RURAL IRON COUNTY AT 330 PM
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4608 9009 4612 8992 4606 8991 4598 8992
4597 8993 4597 9004
GROCHOCINSKIThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:34 PM CDT | Special Weather Statement | DLH | Pine | 56 min |
| Aug 4, 12:00 PM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 8 hr |
| Aug 4, 2:25 PM CDT | Special Weather Statement | DLH | Iron | 20 min |
| Aug 4, 2:45 PM CDT | Special Weather Statement | DLH | Iron | 15 min |
| Aug 4, 3:01 PM CDT | Special Weather Statement | DLH | Iron | 14 min |
| Aug 4, 3:02 PM CDT | Special Weather Statement | DLH | Iron | 13 min |
| Aug 4, 3:15 PM CDT | Special Weather Statement | DLH | Iron | 15 min |
| Aug 4, 3:31 PM CDT | Special Weather Statement | DLH | Price | 14 min |
| Aug 4, 4:27 PM CDT | Special Weather Statement | DLH | Price | 33 min |
Nearby
Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.